MAUDE Adverse Event Report: COOK INC ADVANCE 35 LP LOW PROFILE BALLOON CATHETER; DQY CATHETER, PERCUTANEOUS

COOK INC ADVANCE 35 LP LOW PROFILE BALLOON CATHETER; DQY CATHETER, PERCUTANEOUS
Model Number N/A
Medical Device Problem Code Material Separation (1562)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 08/07/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).The device has been requested and not yet received.The event is currently under investigation.
 
Event or Problem Description
It was reported that an advance 35 lp low profile balloon was put up during angioplasty, and inflated to 8 for the second time, when the balloon broke /separated in half.Allegedly, the physician tried to remove the balloon through the sheath, and doing so, the balloon "accordioned." the sheath and balloon had to be removed together.Another device was used to complete the procedure.The dm stated after the devices were removed, she tried to remove the balloon from the sheath but could not.No unintended section of the device remained inside the patient's body.No adverse effects on the patient were reported due to this occurrence.
 
Additional Manufacturer Narrative
Investigation - evaluation: a review of complaint history, device history record, documentation, drawing, instructions for use, quality control, specifications, and visual inspection of the returned device was completed during this investigation.One used advance 35 lp low profile balloon catheter was returned inserted into a cook sheath.The distal section of the balloon catheter was exiting the distal end of the sheath.The balloon was separated radially.No non-conformities were noted to the distal or proximal balloon bonds.The length of the balloon bonds were within specifications.The balloon was separated radially.The catheter was elongated.The catheter length was 159.1cm.A document-based investigation was performed.There is no evidence to suggest the finished product was not made to specifications.Review of the device history record of the finished product shows no nonconforming events that would contribute to this failure mode.There were no other reported complaints for this lot number.Per the customer, the physician pulled back on the balloon and the sheath became accordioned.The sheath and balloon had to be removed as a unit.Per the ifu, "if balloon pressure is lost and/or balloon rupture occurs, deflate balloon and remove balloon and sheath as a unit.Upon catheter withdrawal, a gentle counterclockwise rotation of the catheter will assist balloon rewrap, minimizing trauma to the to the percutaneous site." per the ifu, "particular care should be taken in handling the balloon to prevent damage." the customer stated that post balloon rupture, the subject device separated during attempted withdrawal through the sheath.It is stated that the balloon ruptured/separated radially/circumferentially.Post rupture, balloon rewrap is difficult because the balloon is unable to be deflated, which in turn would make removal of the sheath problematic.A circumferential rupture or tear decreases the ability of the balloons to be withdrawn through the sheath.Gathering can occur at the distal end of the sheath increasing resistance.This will eventually lead to device separation.Based on the information provided, examination of the returned product, and the results of our investigation; a definitive root cause could not be determined.However, based on the documentation provided it is possible that user technique could have contributed to the event.Per the quality engineering risk assessment, no further action is required.Appropriate personnel have been notified and monitoring will continue to be performed for similar complaints.

Brand Name
ADVANCE 35 LP LOW PROFILE BALLOON CATHETER
Common Device Name
DQY CATHETER, PERCUTANEOUS
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key6785607
Report Number1820334-2017-02486
Device Sequence Number1412710
Product Code DQY
UDI-Device Identifier10827002522661
UDI-Public(01)10827002522661(17)200613(10)7985987
Combination Product (Y/N)N
Initial Reporter StateMI
Initial Reporter CountryUS
PMA/510(K) Number
K091527
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,user f
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 11/08/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberN/A
Device Catalogue NumberPTA5-35-135-6-6.0
Was Device Available for Evaluation? Yes
Initial Date Received by Manufacturer 08/07/2017
Supplement Date Received by Manufacturer10/30/2017
Initial Report FDA Received Date08/10/2017
Supplement Report FDA Received Date11/08/2017
Patient Sequence Number1